The Annals of Mathematical Statistics

On Strong Consistency of Density Estimates

J. Van Ryzin

Full-text: Open access


Let $X_1, X_2, \cdots, X_n$, be a sample of $n$ independent observations of a random variable $X$ with distribution $F(x) = F(x_1, \cdots, x_m)$ or $R^m$ and Lebesgue density $f(x) = f(x_1, \cdots, x_m)$. To estimate the density $f(x)$ consider estimates of the form \begin{equation*} \tag{1} f_n(x) = n^{-1} \sum^n_{j=1} K_n(x, X_j),\quad K_n(x, X_j) = h_n^{-m}K(h_n^{-1}(x - X_j));\end{equation*} where $K(u) = K(u_1, \cdots, u_m)$ is a real-valued Borel-measurable function on $R^m$ such that \begin{equation*} \tag{2} K(u) \text{is a density on}\quad R^m\end{equation*} \begin{equation*} \tag{3} \sup_{u\varepsilon R^m} K(u) < \infty\end{equation*} \begin{equation*} \tag{4} \|u\|^m K(u) \rightarrow 0 \text{as} \|u\|^2 = \sum^m_{i=1} u_i^2 \rightarrow \infty\end{equation*} and $\{h_n\}$ is a sequence of numbers such that \begin{equation*} \tag{5} h_n > 0,\quad n = 1, 2, \cdots;\quad \lim_{n\rightarrow\infty} h_n = 0 \text{and} \lim_{n\rightarrow\infty} nh_n^m = \infty.\end{equation*} Such density estimates have been shown to be weakly consistent (that is, $f_n(x) \rightarrow f(x)$ in probability as $n \rightarrow \infty$) on the continuity set, $C(f),$ of the density $f(x)$ by Parzen [4] for $m = 1$ and by Cacoullos [1] for $m > 1$. In Theorem 1, we state conditions under which strong consistency (that is, $f_n(x) \rightarrow f(x)$ with probability one as $n \rightarrow \infty$) of such estimates obtains. Theorem 2 gives conditions under which uniform (in $x$) strong consistency of the estimates (1) is valid. In this respect, our results are very similar in the case $m = 1$ to those of Nadaraya [4], although the method of proof and conditions imposed are different. Theorem 3 concerns the estimation of the unique mode of the density $f(x)$ when it exists.

Article information

Ann. Math. Statist., Volume 40, Number 5 (1969), 1765-1772.

First available in Project Euclid: 27 April 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier



Ryzin, J. Van. On Strong Consistency of Density Estimates. Ann. Math. Statist. 40 (1969), no. 5, 1765--1772. doi:10.1214/aoms/1177697388.

Export citation